Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Phoenix, AZ

July 18, 2006Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2006, 5:29 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 5:29 PM MST (00:29 UTC)
Expired
Jul 18, 2006, 6:15 PM MST
In force
46 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
3896 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:58 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 18, 2:58 PM MST, 2 hours 31 minutes before
AZZ020>028-CAZ030>033-190600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
258 PM MST TUE JUL 18 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
PERSISTENT HIGH PRESSURE TO OUR NORTH WILL CONTINUE THE SOUTHEAST TO
NORTHEAST FLOW PATTERN THE REMAINDER OF THIS WEEK. WEAK WEATHER
IMPULSES WILL BE EMBEDDED IN THIS FLOW FROM TIME TO TIME...GIVING A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
JUST ABOUT EACH DAY...WITH PERHAPS THURSDAY AND FRIDAY BEING
SOMEWHAT LESS ACTIVE. IN THE MEANTIME...AFTERNOON TEMPERATURES WILL
BE ABOVE NORMAL THROUGHOUT THE WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH FRIDAY...
APPEARS LIKE AN ACTIVE EVENING IS SHAPING UP FOR SCNTRL PART OF PHX
CWA. TSTMS CURRENTLY FORMING OVER SE AZ WITH SELY STEERING FLOWS
EXPECTED TO PUSH OUTFLOWS TOWARDS PHX AREA. EVENING DUST STORMS
ACCOMPANYING STORM OUTFLOWS ALSO A LIKELIHOOD THIS EVENING. AMS VERY
MOIST AND UNSTABLE WITH ML CAPES IN THE 1000-1500 J/KG RANGE. THROW
IN TEMPS THAT MAXED OUT AOA 110F...NO SURPRISE THAT STORMS ARE
FORMING NICELY. AND...SOME UPPER LEVEL DIVERGENCE HELPING STORMS TO
GET RATHER TALL. MOST POPS TONIGHT ARE IN THE 20 TO 40 PCNT RANGE...
HIGHEST OVER FAR E. MEANWHILE...ANOTHER SHORTWAVE FORECAST TO ROTATE
INTO THE CWA FROM THE EAST BY WED EVENING FOR POSSIBILITY OF ANOTHER
ACTIVE LATE AFTN/EVE TOMORROW. OF COURSE...IF WE GET WIDESPREAD
ACTION TONIGHT...IT MAY SERVE TO STABLIZE/SQUELCH CONVECTION SOME
TOMORROW. LOOKS LIKE A COUPLE OF DOWNER DAYS ON THURSDAY/FRIDAY AS
SOME DRIER AIR MOVES IN...STILL ENOUGH MOISTURE FOR ISOLD ACTIVITY
MAINLY MTNS. TEMPS WILL BE GETTING CLOSE TO HEAT ADVISORY LEVELS...
BUT BOTH PHX AND YUM FORECASTS FALL JUST SHORT OF LOCALLY DERIVED
CURVES...BUT STILL WELL ABOVE NORMAL.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
PREVIOUS DISCUSSION...
THE HIGH PRESSURE SYSTEM ALOFT IS EXPECTED TO CONTINUE TO BE
CENTERED OVER NEVADA WITH A FLOW ALOFT FROM THE NORTHEAST AND EAST
BRINGING VARYING AMOUNTS OF MOISTURE OVER US. THUS...WILL KEEP THE
CURRENT BROAD-BRUSH FORECAST OF SLIGHT CHANCE OF MAINLY LATE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE DESERT
AREAS...AND A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE
Hazardous weather outlook, Jul 18, 7:08 AM MST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
708 AM MST TUE JUL 18 2006

AZZ020>023-025>028-CAZ031>033-191415-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
708 AM PDT TUE JUL 18 2006 /708 AM MST TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING WITH THE EXCEPTION OF YUMA AND IMPERIAL COUNTY.
STRONG...GUSTY WINDS...LOWERED VISIBILITY DUE TO BLOWING DUST...AND
LOCALLY HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA LATE
WEDNESDAY AFTERNOON AND WEDNESDAY EVENING.

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FRIDAY AND MAINLY SATURDAY THROUGH MONDAY.

STRONG...GUSTY WINDS...LOWERED VISIBILITY DUE TO BLOWING DUST...AND
LOCALLY HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST STORMS.

THE WINDS COULD BE DAMAGING PARTICULARLY LATE WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-191415-
SOUTHERN GILA/TONTO NF FOOTHILLS-
708 AM MST TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. STRONG...GUSTY WINDS...AND LOCALLY HEAVY RAIN ARE POSSIBLE
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. STRONG...GUSTY WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE
WITH THE STRONGEST STORMS. THE WINDS COULD BE DAMAGING AND HAIL IS
POSSIBLE PARTICULARLY WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-191415-
JOSHUA TREE NATIONAL PARK-
708 AM PDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. STRONG...GUSTY WINDS AND LOCALLY HEAVY RAIN
ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS. STRONG...GUSTY WINDS AND LOCALLY HEAVY RAIN ARE
POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:15 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal60 min
Jul 18, 6:48 PM MSTSevere Thunderstorm WarningPSRGila42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.